Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 27, NWS Buffalo, NY

May 16, 20255 counties in New York

NWS Buffalo, NY issued this severe thunderstorm warning at May 16, 2025, 5:03 AM EDT for 5 counties in New York. It was in force for 72 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 5:03 AM EDT (09:03 UTC)
Expired
May 16, 2025, 6:15 AM EDT
In force
72 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 16 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:22 AM EDTTSTM WND DMG3 N Lackawanna, NYDowned power lines on Lakewood Avenue in Buffalo. Time estimated based on radar.
May 16, 5:56 AM EDTTSTM WND DMGAttica, NYReport of a few trees downed on wires in Attica.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS51 KBUF 160903
SVRBUF
NYC029-037-063-073-121-161015-
/O.NEW.KBUF.SV.W.0027.250516T0903Z-250516T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
503 AM EDT Fri May 16 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyoming County in western New York...
  Erie County in western New York...
  Niagara County in western New York...
  Western Orleans County in western New York...
  Western Genesee County in western New York...

* Until 615 AM EDT.

* At 502 AM EDT, severe thunderstorms were located along a line
  extending from 11 miles northwest of Fort Niagara State Park to 7
  miles north of Derby, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Akron, Clarence Center, Olcott, Kenmore, Eden, Fort Niagara State
  Park, Ridgeway, Depew, Colden, and Newfane.

This includes Interstate 90 between exits 48A and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4340 7864 4342 7825 4273 7820 4258 7890
      4276 7899 4280 7892 4284 7893 4292 7890
      4296 7893 4296 7896 4299 7902 4306 7900
      4308 7908 4311 7906 4312 7907 4315 7904
      4325 7906 4330 7909
TIME...MOT...LOC 0902Z 238DEG 32KT 4340 7917 4278 7900 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
2 follow-up statements
575 
WWUS51 KBUF 160953
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
553 AM EDT Fri May 16 2025

NYC029-037-063-073-121-161015-
/O.CON.KBUF.SV.W.0027.000000T0000Z-250516T1015Z/
Wyoming NY-Erie NY-Niagara NY-Orleans NY-Genesee NY-
553 AM EDT Fri May 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR NORTHWESTERN WYOMING...NORTHEASTERN ERIE...EASTERN NIAGARA...
WESTERN ORLEANS AND WESTERN GENESEE COUNTIES...

At 552 AM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Newfane to near Wales Center,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Akron, Alexander, Waterport, Ridgeway, Alabama, Clarence, Pembroke,
Corfu, Gasport, and Medina.

This includes Interstate 90 near exit 48A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 7862 4339 7870 4342 7825 4273 7820
      4263 7866
TIME...MOT...LOC 0952Z 256DEG 30KT 4337 7861 4275 7845 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
201 
WWUS51 KBUF 161016
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
616 AM EDT Fri May 16 2025

NYC029-037-063-073-121-161026-
/O.EXP.KBUF.SV.W.0027.000000T0000Z-250516T1015Z/
Wyoming NY-Erie NY-Niagara NY-Orleans NY-Genesee NY-
616 AM EDT Fri May 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYOMING...
NORTHEASTERN ERIE...EASTERN NIAGARA...WESTERN ORLEANS AND WESTERN
GENESEE COUNTIES HAS EXPIRED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.

&&

LAT...LON 4298 7862 4339 7870 4342 7825 4273 7820
      4263 7866
TIME...MOT...LOC 1016Z 238DEG 32KT 4348 7837 4286 7822 

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:52 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 16, 2:52 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
252 AM EDT Fri May 16 2025

.SYNOPSIS...
A broad closed low over the Upper Midwest today will gradually cross
the Great Lakes through the weekend, resulting in several
opportunities for showers and thunderstorms through at least
Saturday night. Much cooler and generally drier weather behind this
system expected to last through the first half of next week before
becoming unsettled again by later Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A deep closed low will slowly meander into the Upper Midwest from
the Northern Plains today, then begin to pivot into the western
Great Lakes tonight. An occluded front well out ahead of this
system's center will traverse Ontario Province through the day, with
the corresponding warm and cold frontal boundaries closely trailing
one another further south. This will force a slowly decaying area of
convection into the region from the west early this morning.
Increasingly diffuse boundary forcing, waning instability and a
decoupled BL should preclude most if not all potential for severe
thunderstorms, though an isolated stronger wind gust or two cannot
be completely ruled out.

The initial line of showers and storms will continue to diminish as
it moves east of the Genesee Valley after daybreak. The trailing
cold front and drier airmass will arrive in WNY by the afternoon,
though out ahead of it in the warm sector there will likely be
additional scattered shower and thunderstorm development. Greatest
coverage will be east of Erie/Niagara county with enough shear
present for a Marginal severe threat. Otherwise, it will be warm and
humid today, though stiffening onshore flow off Lake Erie will keep
the Buffalo Metro and surrounding areas cooler.

A period of areawide dry weather tonight as diurnally forced showers
from the afternoon taper off. Another pair of frontal boundaries
then tied to the western closed low will then begin to encroach on
the region again, with a warm front likely bringing another round of
showers and embedded thunderstorms late tonight. Again, there is a
Marginal Risk of severe thunderstorms with this activity, though the
poor timing should keep the vast majority of any convection elevated.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A closed low will rotate across our region this period, bringing
unsettled weather and cooling conditions. To start Saturday moderate
rain showers associated with a warm front draped over our region
will favor eastern zones, while an approaching cold front will drive
another line of showers and thunderstorms across our region.

An early day passage of the cold front may limit the severe threat,
with marginal instability (MUCAPE 300-600 J/KG) over the Finger
Lakes and eastern Lake Ontario region and 0-6 km bulk shear values
increasing to 40-45 knots and steepening lapse rates building
thunderstorms to strong to severe limits early afternoon...this
before the cold front clears the region of downpours, humidity and
mild temperatures. The main severe threats will be damaging wind
gusts with the lower risk for small hail.

Behind the cold front a developing lake breeze will bring increasing
amounts of sunshine and a gusty southwest breeze to the Buffalo
region. Along this lake breeze boundary a few showers or garden
variety thunderstorms will be possible through the evening hours.

Convection will wane Saturday night with the loss of instability,
but we'll still have scattered activity overnight...with likely PoPs
Sunday east of Lake Ontario as the upper level low slowly passes
over the region. Drier air will bring some clearing skies to WNY
Sunday night...with this drier airmass also diminishing the shower
threat east of Lake Ontario.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Fair weather Monday and Tuesday as a narrow ridge of high pressure
squeezes between a stalled closed low to the east over northern New
England and an upstream closed low over the Rockies.

Unsettled weather returns Wednesday and Thursday with multiple
shortwaves collecting to form another closed low over the Great
Lakes, with cool conditions continuing.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
A closed low pressure system moving into the Upper Midwest from the
Northern Plains will send an occluded front across southern Ontario
today. A line of strong thunderstorms along this front will
inevitably reach western NY early this morning, though it continues
to diminish in strength as it moves east of Michigan. A brief
period of MVFR/IFR conditions expected at KBUF/KIAG/KJHW between
09z and 11z with this line before it moves east to the Genesee
Valley (KROC). Mainly VFR will prevail out ahead of it, though a
warm frontal boundary out ahead of the main line is causing
more widely scattered elevated showers/thunderstorms to develop,
a few of which could reach as far east as KROC. PROB30 groups
have been placed in the TAFs to cover this as confidence in
timing and placement of this activity is much lower.

The line of showers will shift east of KROC and continue to decay
after 13z. There will likely be a brief period of light stratiform
rain in its wake, as well as a slightly more persistent MVFR stratocu
across Western NY. While this is expected to clear with mainly VFR
after about 16z, additional scattered shower and thunderstorm
development is possible from the Genesee Valley eastward through the
afternoon hours.

Another round of showers and thunderstorms is expected to move back
in from the west tonight with restrictions possible, though this
will likely occur after the 06z TAF cycle.

Outlook...

Saturday...Mainly VFR/MVFR. Restrictions likely at times with
periodic showers and thunderstorms.

Sunday...Mainly VFR with scattered showers east of KROC.

Monday and Tuesday...Mainly VFR.

&&

.MARINE...
Generally light winds and waves across the lakes this morning ahead
of warm front and a line of showers and thunderstorms moving in from
the west. Southwest winds on Lake Erie may increase to near 15kts
for a few hours following this activity, then diminish again later
this afternoon.

Drier weather expected over the waters this afternoon through early
tonight. Another pair of frontal boundaries will then cause showers
and thunderstorms to move back in from the southwest, with a drying
trend first across Lake Erie late Saturday morning, with Lake
Ontario to follow Saturday afternoon through Sunday. Southwest winds
on both lakes are expected to increase by Saturday afternoon with
SCA conditions likely on both lakes through at least a portion of
Sunday, with the east end of Lake Ontario possibly lasting into
Sunday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...PP
MARINE...PP
Hazardous weather outlook, May 16, 3:37 AM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
337 AM EDT Fri May 16 2025

NYZ001-010-019-020-085-170745-
Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms early this morning,
and again late tonight. The main risk will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-170745-
Oswego-Jefferson-Lewis-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday. The main
risk will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-170745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms early this morning,
and again late tonight. The main risk will be strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043-044-063-064-SLZ024-170745-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Saint Lawrence River from Ogdensburg to Saint Regis-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today and again
late tonight. The main risk will be strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday. The main
risk will be strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-011>014-021-170745-
Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston-
Ontario-Allegany-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. The main
risk will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms on Saturday. The
main risk will be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ045-065-SLZ022-170745-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
337 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday. The main
risk will be strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 16, 4:41 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Buffalo NY
441 AM EDT Fri May 16 2025

NYZ001-002-010>012-019>021-085-161130-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Olean, Wellsville, Orchard Park,
and Springville
441 AM EDT Fri May 16 2025

... Strong Thunderstorms This Morning ...

A line of strong thunderstorms is bearing down upon Western New
York this morning. Within this activity is frequent lightning,
heavy downpours and strong wind gusts.

The stronger storms will reach Niagara Falls, Buffalo, Hamburg
and Jamestown between 5 AM and 6 AM. This activity, weakening
farther inland will pass across the region through 8 AM.

Downpours of rain within these storms will lower visibility this
morning, and cause ponding of water on low lying or poor drainage roadways.

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:18 AM EDTSpecial Marine WarningBUF87 min
May 16, 4:48 AM EDTSpecial Marine WarningBUF117 min
May 16, 4:55 AM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie50 min
May 16, 5:35 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Wyoming55 min
May 16, 6:06 AM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming39 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.